MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-16
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As the device was received in a condition was contradictory to the complaint description.The pipeline flex appeared to be separated at proximal to the dps sleeves.This condition was not reported at time of the event.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact and fully opened with no signs of damage.Dried blood observed on the sleeves.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The pipeline flex braid were fully opened and no damage.Bends found from the broken end; and from proximal end of the pushwire.No damages were found with the distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The broken end sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) analyses.Based on the analysis findings and sem (scanning electron micrographic) / eds (energy dispersive spectroscopy), the fracture surface exhibits dimple features consistent with torsional overload failure mechanism.From the damages seen on pushwire (bending) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance the pipeline flex through the catheter against resistance.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that pipeline flex device stuck in the phenom catheter.The patient underwent embolization treatment for an unruptured saccular internal carotid artery (ica) para ophthalmic aneurysm with pipeline treatment.Landing zone distal 3.20mm proximal 3.80mm.The vessel was observed moderately tortuous.It was reported that pre images were taken and the pipeline size was chosen.As the pipeline was being seated into the rotating hemostasis valve (rhv) and the pipeline was attempted to advance, immediately the staff felt resistance.The rhv was checked and nothing seemed to be awry.They tried to pull back and the pipeline would not retract.At this point in time, it was felt the device was not safe to continue to put in the body, so requested to have it removed from the patient along with the phenom that it was stuck in.The pipeline never made it out of the phenom catheter into the patient.It never caused harm during the case, it just delayed the procedure.I did notice it appeared something was stuck in the end of the phenom upon removal from the patient, so i have included both the pipeline and the catheter.The physician feels the resistance began as the pipeline entered the hub of the phenom.No patient injury was reported as a result of the event.Evaluation of the returned device found that the pipeline flex appeared to be separated at proximal to the dps sleeves.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9629064
Report Number2029214-2020-00072
Device Sequence Number18927365
Product Code OUT
UDI-Device Identifier00847536015876
UDI-Public00847536015876
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/19/2022
Device Model NumberPED-400-16
Device Lot NumberA834386
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/31/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2019
Initial Report FDA Received Date01/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR